Patients back in hospital after 'EVALI' vaping illness relapses
Some patients who have been discharged from hospital after recovering from lung injury associated with vaping have had to be readmitted, US officials said Friday as they probe an outbreak that has killed 26.
Authorities issued new clinical guidance and are now referring to the illness as "e-cigarette or vaping product use associated lung injury" -- "EVALI."
Around 1,300 people have so far fallen ill since March, almost all hospitalized, with the rate of new cases showing no signs of slowing despite a series of dire public health warnings.
A 17-year-old became the youngest person to die from the illness this week, and 80 percent of cases are among individuals under 35.
Anne Schuchat, a senior official with the Centers for Disease Control and Prevention (CDC), told reporters: "We're aware of a handful of individuals who have been readmitted for clinical care after discharge for lung injury. We need to understand these accounts better."
She added the number was "less than five" and the time between discharge and readmission ranged from five to 55 days.
It is not yet clear what was responsible, with theories including a resumption of vaping, that the injury had left patients more susceptible to infectious disease, that steroid treatment had made them vulnerable to infection, or steroid treatment was halted too quickly.
The CDC recommended every patient return for outpatient follow-up within seven days.
Shuchat told reporters that "national findings suggest products containing THC, particularly those obtained off the street or from unknown sources, are linked to most of the cases and play a major role in the outbreak."
Tetrahydrocannabinol (THC) is the main psychoactive component of cannabis and more than three-quarters of patients reported using it either exclusively or with nicotine products.
Ned Sharpless, the acting head of the Food and Drug Administration (FDA), reported that among samples tested of THC containing products, 47 percent contained Vitamin E acetate which is used as a cutting agent and is harmful when vaporized and inhaled.
But authorities cannot definitively exclude nicotine-products, since 13 percent of all patients reported nicotine use only.
"It may take a few months to really understand the portion of the illness that is due to some new risky practice in the preparation of these materials or other causes," said Schuchat.
© 2019 AFP